Vol. 57, No. 1, 1975

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
On a theorem of Brauer-Cartan-Hua type

Israel (Yitzchak) Nathan Herstein

Vol. 57 (1975), No. 1, 177–181

We shall be concerned here with the nature of subrings of a ring with involution which are invariant with respect to certain combinations of elements. To be more precise, let R be a ring with involution and suppose that A is a subring of R such that xAxA for all x R. Can we say something definitive about the structure of A? We shall see that if R is semi-prime then we do get a dichotomy of the Brauer-Cartan-Hua type, namely, A must contain a nonzero ideal of R or A must be central.

Mathematical Subject Classification
Primary: 16A28
Received: 19 June 1974
Published: 1 March 1975
Israel (Yitzchak) Nathan Herstein